Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Will taking Thyronorm life long bring back hyper hyperthyroidism ?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1978
Answered : 6593 Questions
i was having Hyper thyroidism and was taking neomercozole tablet as per Endocrinologist later, he suggest me to take radio iodine treatment for making normal, i had taken radio iodine treatment and now i am hypo thyrodism and taking Thyronorm 125 mcg 1 tablet per day, now my TSH is in normal range, but my doctor is asked me to continue that tablet for life long, i am scaring that if i take continously, whether i get Hyper thyroidism again or what ? can you please explain me about this course.
Posted Thu, 12 Jul 2012 in Thyroid Problem and Hormonal Problems
Answered by Dr. Pavan Kumar Gupta 1 hour later
Hello and thanks for the query.
You have posed a very interesting question.
Don't worry you will not get back your hyperthyroidism and your doctor is right.
Radioactive iodine is the most widely-recommended permanent treatment of hyperthyroidism. This treatment takes advantage of the fact that thyroid cells are the only cells in the body which have the ability to absorb iodine.

By giving a radioactive form of iodine, the thyroid cells which absorb it will be damaged or killed. Because iodine is not absorbed by any other cells in the body, there is very little radiation exposure (or side effects) for the rest of the body. Radioiodine can be taken by mouth without the need to be hospitalized. This form of therapy often takes one to two months before the thyroid has been killed, but the radioactivity medicine is completely gone from the body within a few days. The majority of patients are cured with a single dose of radioactive iodine.

The only common side effect of radioactive iodine treatment is underactivity of the thyroid gland. The problem here is that the amount of radioactive iodine given kills too many of the thyroid cells so that the remaining thyroid does not produce enough hormone, a condition called hypothyroidism and because of this hypothyroidism,you have to take THYRONORM life long.
I hope to have answered your query however you may revert to me for any further query.
Please close the query if you don't have any other query.
Best of luck.
Above answer was peer-reviewed by
Follow-up: Will taking Thyronorm life long bring back hyper hyperthyroidism ? 13 minutes later
Thank you Sir,

One more thing needs to be clarified, that when i was hyper thyroid i got hypokalemia[potassium defeciency] and hospitalized, and my doctor told me that hypokalemia due to hyper thyroidism, now i am hypo thyroidism, can you explain that is hypo thyroidism also will cause hypokalemia ? and is any possibility that again i may get hypokalemia ? is Thyronorm tablet will side effect cause hypokalemia?

Kindly answer my questions doctor , it is my humble request
Answered by Dr. Pavan Kumar Gupta 1 hour later
Severe hypokalemia (serum potassium, <3.0 mmol per liter) can occur, although rarely, in association with hyperthyroidism, resulting in a clinical syndrome characterized by the sudden onset of severe hypokalemia The pathogenesis for this remains unclear, but thyroid hormone is known to increase the expression and activity of the Na+/K+-ATPase, perhaps unmasking an underlying predisposition for an increased transcellular shift of potassium in select persons. 
This transcellular shift of potassium results in lowering of potassium levels of blood.
Taking of THYRONORM will not result in hypokalemia.
Above answer was peer-reviewed by
Follow-up: Will taking Thyronorm life long bring back hyper hyperthyroidism ? 26 minutes later
Doctor i am not understood that what you are telling,means highly medical words, could you please tell me that, Hypo Thyroidism will cause hypokalemia or not?
Answered by Dr. Pavan Kumar Gupta 4 hours later
Hypothyroidism will not cause Any hypokalemia.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor